Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 100, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2002, 2:22 AM CDT for 4 counties in Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2002, 2:22 AM CDT (07:22 UTC)
- Expired
- May 24, 2002, 3:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:50 AM CDT | Hail 0.75 | Lakin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 240722
SVRDDC
KSC067-075-093-187-240800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
221 AM CDT FRI MAY 24 2002
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS
SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS
SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS
NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS
* UNTIL 300 AM CDT(200 AM MDT)
* AT 221 AM CDT(121 AM MDT)...RADAR INDICATED AND SPOTTERS REPORTED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BIG BOW...OR ABOUT 7 MILES
EAST OF JOHNSON CITY...MOVING NORTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED
LAKIN AT 300 AM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF PENNIES,
WIND UP TO 60 MILES AN HOUR,
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,
FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM
WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT
WHILE LIGHTNING IS IN THE AREA.
LAT...LON 3771 10173 3749 10160 3773 10110 3803 10110
3809 10129
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:58 AM CDT, 24 minutes earlier.
Area forecast discussion, May 24, 1:58 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 158 AM CDT FRI MAY 24 2002 DAYS 1-2... -23C 5H TROF LOCATED OVER UT AT 00Z FRI WITH SEVERAL WAVES ROTATING AROUND THIS TROF. ONE WAS CROSSING CO EARLY THIS MORNING WHILE ANOTHER WAS MOVING INTO THE BASE OF OUR 5H TROF. IN THE LOWER LVLS 85H LOW WAS PLACED IN NE CO WITH GOOD WAA AND MOIST ADV PRESENT ACROSS THE PANHANDLE OF TX/WRN OK AND SW KS. PROFILERS THIS MORNING CONTINUE TO SUGGEST THE 85H BAROCLINIC ZONE OVER SW KS WAS UNDERGOING FGEN. LARGE AREA OF CONVECTION OVER THE PANHANDLE OF TX AND WRN OK EARLY THIS MORNING APPEARS TO BE INHIBITING WIDESPREAD PCPN OVER SW KANSAS AT THIS TIME, HOWEVER SCT STORMS HAVE BEEN DEVELOPING OVER SW KS. THIS CONVECTION HAS BEEN DEVELOPING IN AREA OF STRONG WAA AND AHEAD OF OUR FIRST VORT LOBE CURRENTLY EXITING ERN CO. THIS SYSTEM SHOULD BE MOVING NE INTO SW NE BY 12Z SO THIS SCT CONVECTION SHOULD BE EXITING THE CWA BEFORE DAYBREAK. PCPN HOWEVER WILL LIKELY TO CONTINUE AS ISENTROPIC LIFT REMAINS IN PLACE OVER MUCH OF THE CWA. BASED ON INITIALIZATION ALL MODELS SEEM TO BE HANDLING THE UTAH UPPER TROF WELL AND BRINGS THIS WAVE INTO THE CNTL PLAINS LATER TODAY. ALL MODELS HOWEVER DID A POOR JOB INITIALIZING WITH THE LOW LEVEL MOISTURE AND WARM AIR AT 8H JUST ABOVE THE COOL POOL BASED ON DDC 00Z SOUNDING. GIVEN MORE MOISTURE PRESENT IN THE LOWER LEVELS AND ISENTROPIC LIFT IMPROVING DURING THE DAY AHEAD OF OUR NEXT WAVE CLOUD COVER OVER WESTERN KS WILL REMAIN IN PLACE SO NO BIG DIURNAL CHANGE IN TEMPS EXPECTED. ALSO DO NOT SEE ANY REASON TO LOWER POPS FOR TODAY ACROSS THE CWA ALTHOUGH LOOKS LIKE PCPN WILL MAINLY BE LIGHT AND MAY BE MAINLY DUE TO ISENTROPIC LIFT UNTIL LATE. CHANCE FOR CONVECTION WILL COME LATE TODAY IN THE WEST AND EARLY EVENING IN THE EAST AS THE S/W TROF CROSSES WESTERN KANSAS. ALL MODELS AGREE WITH WAVE EXITING CWA AROUND 6Z. A REENFORCEMENT OF COLD AIR ARRIVING LATER TODAY PRIOR TO THE S/W TROF SHOULD ALLOW FOR INCREASED FGEN OVER THE CWA DURING THE EVENING HOURS. MOISTURE STILL LOOKS TO BE MORE ABUNDANT OVER THE EAST AND WITH A LLJ OVER WRN OK DEVELOPING EARLY TONIGHT PCPN CHANCES AND THREAT FOR SEVERE WEATHER LOOKS BEST IN OUR SE CWA. HEAVY RAINFALL ALSO POSSIBLE EARLY THIS EVENING IN THE SOUTHEAST GIVEN THE MOISTURE AVAILABLE HERE. AS FOR POPS OVERNIGHT WILL GO WITH CHC POPS OVER NW CWA DUE TO PCPN ENDING HERE EARLIEST HERE AND KEEP LIKELY POPS FURTHER EAST. SFC HIGH THEN BUILDS QUICKLY INTO WESTERN KANSAS AS OUR S/W TROF MOVES EAST OF THE AREA. WINDS WILL DECREASE AFTER MIDNIGHT AS OUR HIGH BUILDS INTO THE WESTERN PLAINS. A NICE DAY IS IN STORE FOR SATURDAY AS SFC WINDS SWING AROUND BACK TO THE SOUTH. SFC WINDS STILL SHOWING SOME CAA PRESENT IN THE ERN 1/2 OF THE CWA BUT AS A LEE TROF DEVELOPS THE WRN 1/2 SHOULD SEE TEMPS WARM UP MORE AIDED BY SOME DOWNSLOPE WARMING. WILL LEAN TOWARDS 85H TEMPS AS A GUIDE FOR TEMPS ON SAT. THIS PLACES LOW TO MID 70S IN THE EAST AND NEAR 80 POSSIBLE IN THE FAR WEST. DAYS 3-7... NO CHANGES EXPECTED THIS MORNING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 56 45 75 52 / 70 60 0 0 GCK 56 43 77 50 / 70 60 0 0 EHA 56 46 78 51 / 60 60 0 0 LBL 61 46 78 52 / 70 60 0 0 HYS 54 44 73 51 / 70 60 0 0 P28 60 47 73 55 / 70 80 0 0 .DDC...NONE. FCSTID = 18/08
In the hours before
Local storm report, May 23, 9:58 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
958 PM CDT THU MAY 23 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 16S MEADE KS 0.88 IN HAIL
05/23/02 MEADE REPORTED BY TRAINED
SPOTTERSpecial weather statement, May 23, 11:27 PM CDT, 2 hours 55 minutes before
KSZ080-081-087>090-240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1127 PM CDT THU MAY 23 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 323 HAS BEEN CANCELLED FOR PARTS OF SOUTH CENTRAL AND SOUTHWEST KANSAS... THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES OF MEADE...CLARK...COMANCHE...KIOWA...PRATT AND BARBER. WHILE ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT, THE THREAT FOR SEVERE WEATHER HAS DIMINISHED. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://www.crh.noaa.gov/ddc && GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 61 min |
| May 24, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Stevens | 47 min |
| May 24, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 51 min |
| May 24, 2:31 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 44 min |
| May 24, 2:59 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 46 min |
| May 24, 3:15 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 45 min |
| May 24, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 37 min |
| May 24, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.